Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 195, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 30, 2025, 2:47 AM CDT for 4 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2025, 2:47 AM CDT (07:47 UTC)
- Expired
- Jul 30, 2025, 3:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 1:23 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5070 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 14.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:13 AM CDT, 34 minutes earlier. Its key messages:
- Severe thunderstorms early this morning are expected to transition to a heavy rain threat. 1-3" rain expected with pockets of 3-5" possible.
- Showers and thunderstorms linger through the afternoon. A few stronger storms may redevelop in southeast Iowa later this afternoon.
- Pleasantly cooler and dry late week through the weekend.
Area forecast discussion, Jul 30, 2:13 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 213 AM CDT Wed Jul 30 2025 .KEY MESSAGES... - Severe thunderstorms early this morning are expected to transition to a heavy rain threat. 1-3" rain expected with pockets of 3-5" possible. - Showers and thunderstorms linger through the afternoon. A few stronger storms may redevelop in southeast Iowa later this afternoon. - Pleasantly cooler and dry late week through the weekend. && .UPDATE... Issued at 213 AM CDT Wed Jul 30 2025 Severe storms persist across the area early this morning at the 2 am time of this writing. Wind has been the primary hazard overnight with gusts up to 60 mph commonly reported. While the first round has exited east already, a second round is arriving into western and central Iowa with continued strong winds. Early indications that these winds should begin to trend down in the next couple hours. A large stratiform rain area trails this second line of storms which will bring an expected additional 1-2" on top of amounts already received overnight. The good news overnight is that so far the orientation of the line has been more north-south compared to expectations in earlier CAM runs which has a more west-east component and increased propensity for training storms. This should help to ease some of the flood concerns through the morning, but we'll continue to monitor closely for any pivot and pockets of heavier rain rates. Most susceptible areas remain metro areas with flashier basins, including the Des Moines metro that did see a few quick rises with the first round earlier tonight. Further rises remain possible on other area rivers as water is routed. HEFS 30% exceedance probabilities places several sites on the Winnebago/Shell Rock/Cedar rivers in minor to near moderate as water routes. Other locations within the Des Moines and Iowa basins also may be susceptible depending on where heavier rain sets up overnight. Showers and thunderstorms are expected to persist off and on through the day across much of the area, with some strengthening along the sinking boundary and other spurious outflow boundaries later this afternoon. Any severe threat with this restrengthening looks to be confined to far southern/southeast Iowa with gusty winds again the primary threat. && .DISCUSSION... Issued at 317 PM CDT Tue Jul 29 2025 Hot and humid conditions have prevailed generally through the day, though a very brief reprieve occurred for portions of central Iowa as a large outflow boundary from decaying convection across the north dove southward, leading so slightly reduced temperatures in the 80s in some locations this afternoon. However, temperatures have increased as of 2pm across the area with values in the upper 80s north into central Iowa and in the low 90s south. The expectation remains that values will increase further into the low to mid 90s through the rest of the afternoon and remain into this evening, with heat indices reaching in around 105+ degrees in southern Iowa and extending up to around the I-80 corridor, thus the earlier expansion of the Heat Advisory further north that will remain until 8pm. The attention then primarily becomes very focused on the return of active weather this evening, which per CAM guidance still has some variation between members on when the activity develops with the passing boundary. HRRR and FV3 members suggest that storms begin to fire around or just after 7-8pm, while more tend to favor convection developing into western Iowa and become more widespread between 10pm- 12am. Given an increase in forcing to lift with this boundary, along with the increase of at least some low level jet further west, and plenty of instability over 3000+ J/kg though shear is more marginal, storms should have no issue developing but may be more messy in coverage as updrafts may struggle to maintain themselves. With warm air near the surface as well, this convection looks to be more elevated in nature, with steep lapse rates around 7 J/kg supporting at least a small hail threat, though damaging winds remain the main severe hazard as DCAPE values around 1000-1500 J/KG are depicted in RAP and NAM soundings over southwestern Iowa. The Slight Risk per SPC remains reasonable, with more of an isolated severe risk further north and east. Of increasing concern as well is the potential for heavy rainfall, as HREF guidance depicts the showers and storms tonight into Wednesday morning kicking out amounts of 1-3+ inches of rainfall , especially over southern/western Iowa, while the GEFS has these higher amounts further north. While the variability remains on the location of the heavier rainfall, the certainty is high that heavy rainfall will fall somewhere in these areas, which has resulted after coordination of neighboring offices to issue a Flood Watch for much of western into southern Iowa tonight through Wednesday morning. Scattered flash flooding is possible, along with river rises that could lead to additional impacts, which is highlighted per the Slight ERO that the WPC included in the area, though more broad in coverage to account for lingering uncertainties. Details will continue to be refined over the next several hours as conditions set up. Following the active weather expected tonight through Wednesday morning, will see mid-level flow gradually shift northwesterly and surface flow shift northeasterly, which will usher in cooler and comfortable temperatures as highs are only expected to reach the 70s across much of Iowa. However, further south/southeast, a boundary overhead with the area remaining in the warm and humid air will lead to at least the potential for additional showers and storms to develop late Wednesday afternoon through the evening. Will have to closely monitor how conditions evolve through the day Wednesday. Any redevelopment of showers and storms would pose primarily damaging winds and heavy rain as the main threats again. Thursday and beyond will be come with much quieter and cooler weather over several days as high pressure sinks down, though some low end chances for at least shower activity is not completely out of the question. These details will be assessed in the coming days. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1238 AM CDT Wed Jul 30 2025 Active weather tonight as numerous thunderstorms will propagate through the region. The primary concern with this convection is damaging winds as well as flooding. As we continue into the morning hours thunderstorm activity will start to decrease with showers lingering through the day. Ceilings will gradually be lowering through the forecast period and eventually reach IFR conditions. While rain chances will slowly taper off through the afternoon ceilings may be slow to lift. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for IAZ004-005-015-023>025- 033>037-044>050-057>062-070>075-081>086-092>097. && UPDATE...Hagenhoff DISCUSSION...Bury AVIATION...Ansorge
Hazardous weather outlook, Jul 29, 5:10 PM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 510 PM CDT Tue Jul 29 2025 IAZ006-007-016-017-025>028-036>039-048>050-302215- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected this evening into Wednesday morning, with severe storms possible. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday, Isolated strong storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday. IAZ057>062-070>075-081>086-092>097-302215- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. A Flood Watch is in effect through early Wednesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening into Wednesday morning, with severe storms possible, especially over southwestern Iowa. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday, with redevelopment possible over southern/eastern Iowa by the afternoon to evening. A few isolated severe storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday. IAZ004-005-015-023-024-033>035-044>047-302215- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch is in effect through early Wednesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening into Wednesday morning, with severe storms possible, mainly over central Iowa. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday. Isolated strong storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday.
In the hours before
Local storm report, Jul 30, 1:15 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
115 AM CDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM Tstm Wnd Gst 5 SSE Reinbeck 42.25N 92.57W
07/30/2025 M68 MPH Tama IA Public
Personal Weather Station.
&&
CAHLocal storm report, Jul 30, 1:37 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
137 AM CDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 AM Tstm Wnd Gst 1 NNE Bayard 41.87N 94.55W
07/30/2025 M60 MPH Greene IA Public
Personal weather station.
&&
AnsorgeLocal storm report, Jul 30, 1:54 AM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
154 AM CDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM Tstm Wnd Gst 2 SW Waterloo 42.46N 92.38W
07/30/2025 M59 MPH Black Hawk IA Public
Personal weather station (PWS) with 50-55
mph wind gusts from other PWS nearby.
&&
AnsorgeLocal storm report, Jul 30, 1:57 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
157 AM CDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM Tstm Wnd Gst 2 SW Waterloo 42.46N 92.38W
07/30/2025 M59 MPH Black Hawk IA Public
Personal weather station.
&&
CAHLocal storm report, Jul 30, 2:06 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
206 AM CDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM Tstm Wnd Gst 4 W Jesup Golf Course 42.48N 92.15W
07/30/2025 M60 MPH Black Hawk IA Public
Personal weather station.
&&
CAHLocal storm report, Jul 30, 2:15 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
215 AM CDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM Tstm Wnd Gst 2 WSW Evansdale 42.46N 92.31W
07/30/2025 M65 MPH Black Hawk IA Public
Iowa DOT RWIS.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:42 PM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Poweshiek, Tama | 14 hr |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Black Hawk | 3 days |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Marshall | 4 days |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Black Hawk | 38 hr |
| Jul 29, 8:46 PM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 7 hr |
| Jul 29, 9:16 PM CDT | Special Weather Statement | DMX | Worth | 44 min |
| Jul 29, 9:46 PM CDT | River Flood Watch | DMX | Polk | 12 hr |
| Jul 29, 10:24 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 36 min |
| Jul 30, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 47 min |
| Jul 30, 12:45 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 45 min |
| Jul 30, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 53 min |
| Jul 30, 1:16 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Dallas, Greene, Guthrie, Webster | 44 min |
| Jul 30, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Dallas, Guthrie | 46 min |
| Jul 30, 1:46 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Polk and 1 more | 59 min |
| Jul 30, 3:59 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 3 days |
| Jul 30, 10:12 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Jul 30, 10:21 AM CDT | River Flood Watch | DMX | Hamilton, Humboldt, Webster | 4 days |
| Jul 30, 10:21 AM CDT | River Flood Watch | DMX | Humboldt | 69 hr |
| Jul 30, 10:21 AM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 25 hr |
| Jul 30, 10:26 AM CDT | River Flood Watch | DMX | Dallas | 20 hr |
| Jul 30, 10:39 AM CDT | River Flood Warning | DMX | Poweshiek, Tama | 4 days |
| Jul 30, 11:28 AM CDT | River Flood Watch | DMX | Franklin, Wright | 62 hr |
| Jul 30, 1:26 PM CDT | River Flood Warning | DMX | Marion, Polk, Warren | 5 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.